Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Repeated episodes of abdominal cramping, vomiting, nausea followed by diarrhea. What should be done?

My problem is once a month I have the following symptoms. Never Varies: Starts with abdominal cramping and in about 3 hrs the vomiting will start. It is always stomach fluids and never food. No blood. This continues for 8 to 10 hrs with cramping the entire time. I can be asleep and wake up to vomit. After the nausea and vomiting stop the diarrhea starts for about a day. I am very sore from retching for the next 2 to 3 days and have some slight abd. cramping for about 4 to 5 days. I had the same thing 2 yrs ago and the Dr gave me Flagyl and I was sypmtom free for 2 yrs. I have now had it again since Aug 2012 and each month.
Asked On : Fri, 8 Feb 2013
Answers:  2 Views:  154
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
Emergency Medicine Specialist 's  Response
Hi denan,
Thanks for writing your query.

After reading your post, it seems that youare having symtoms due to gastroenteritis.
If these are frequent, you should take care in your dietary habbits.

You should eat home made food prepared in hygeinic conditions.
Food should be light and should contain less spice and oil.

Also get yourself investigated for following :-
1. H. pylori
2. Stool examination (routine and culture)

You should take antibiotic and antiamoebic according to the reports of the investiagtion.
Also take an antacid like Omeprazole 20 mg once a day along with Domperidone 10 mg for vomitting.
Probiotic preparation alongwith will also be helpful. Antispasmodic like Drotaverine can be taken for abdominal pain.

Also take care to maintain adequate hydration especially during diarrhoea and vomitting.

If the problem persists, get yourself examined clinically.
I hope this is helpful to you.
Answered: Fri, 8 Feb 2013
I find this answer helpful
General & Family Physician Dr. Nsah Bernard's  Response
Dec 2012
Hello Linda,

Thanks for posting on HCM

From your description you are most likely suffering from irritable bowel syndrome which could be most probable as a result of infection (in your case) but most frequently an identifiable cause can not be found. You will need to consult with a gastroenterologist. Some blood work, colonoscopy and stool exams + culture will need to be done. If specific cause is determined then a course of antibiotics/antifungi/antiparasitic need to be started to eradicate the microbes. Those lab works are to rule out other possible diseases that could present like the one you presented such as
- Celiac disease
- Colon cancer (cancer rarely causes typical IBS symptoms, unless symptoms such as weight loss, blood in the stools, or abnormal blood tests are also present)
- Crohn's disease or ulcerative colitis

If no specific cause found, then other general measures to control the bowel movements like not eating too much spicy food, Eating a lactose-free diet for 2 weeks may help the doctor check for a possible lactase deficiency, regular exercise and improved sleep habits may reduce anxiety and help relieve bowel symptoms, avoid food and drinks that stimulate the intestines such as caffeiene, tea, colas, spicy food etc, increase fibre in the diet.
Your doctor will then provide symptomatic treatment for each of your symptoms.

Hope this helps
Answered: Sat, 9 Feb 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor